Alabama, 2002

Lightning Strike in Alabama, August 27, 2002

August 27, 2002 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 1:24 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 27, 1:24 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
224 PM CDT TUE AUG 27 2002

MODELS CONTINUE TO SHOW UPPER LOW MEANDERING ACROSS THE SOUTHEASTERN
US THROUGH THE END OF THE WORK WEEK.  AS LONG AS THE CENTER OF
CIRCULATION REMAINS JUST TO THE EAST OF THE STATE...EXPECT ONLY
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA...WITH HIGHEST
COVERAGE BEING OVER THE EASTERN HALF OF THE STATE.  WITH
UNCERTAINTY IN THE EXACT WOBBLE OF THE UPPER LOW...WILL INCLUDE
AFTERNOON POPS IN ALL AREAS.

NEXT MINOR WORRY IS IN THE DEVELOPMENT AND MOVEMENT OF UPSTREAM MCS
DURING THE NEXT SEVERAL NIGHTS.  CURRENT THINKING IS THAT ANY
SYSTEMS THAT DO DEVELOP IN THE PLAINS WILL REMAIN OFF TO THE WEST
OF THE STATE.  PER WHAT HAPPENED THIS MORNING.

FOR TEMPS...WILL NOT STRAY TOO FAR FROM GUIDANCE.  MAY GO SLIGHTLY
COOLER OVERNIGHT FOR TENNESSEE VALLEY...AS LOWS LAST NIGHT CAME IN
A FEW DEGREES COOLER THAN YESTERDAYS GUIDANCE.

PRELIMS FOLLOW.

HSV 065/086 067/086 067 2324
BHM 066/088 066/087 067 2324
MGM 068/090 068/090 068 2324

.BHM...NONE.

73

In the hours before

Special weather statement, Aug 27, 12:22 PM CST, 5 hours 13 minutes before
ALZ001>050-271922-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CDT TUE AUG 27 2002

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN PULSE IN THE AFTERNOON
SUN.  A FEW COULD REACH SEVERE LIMITS...BUT NOTHING ORGANIZED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...2

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lamar

When
August 27, 5:35 PM CST
Where
Lamar County, 1 mi WSW of Sulligent
Property damage
$90,000
Reported by
NEWSPAPER
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Lightning was believed to be the cause of a house fire on US 278 just west-southwest of the center of Sulligent. The fire was reported at 6:45 pm CDT and the house was fully engulfed when the Sulligent Volunteer Fire Department arrived. The house was a total loss.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313315.